New Mexico, 2019

Hail and Damaging Winds in New Mexico, June 5, 2019

June 5, 2019 · NWS ABQ · 5 events in 3 counties and zones

An upper level low pressure system responsible for nearly a week of repeated rounds of strong to severe thunderstorms finally began to weaken west of the area and lessen its grip on New Mexico by June 5, 2019. Enough low level moisture and instability was still in place over far eastern New Mexico to develop isolated showers and thunderstorms with hail and high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level low pressure system responsible for nearly a week of repeated rounds of strong to severe thunderstorms finally began to weaken west of the area and lessen its grip on New Mexico by June 5, 2019. Enough low level moisture and instability was still in place over far eastern New Mexico to develop isolated showers and thunderstorms with hail and high winds. The strongest storms impacted the Caprock region with wind gusts near 65 mph around Clovis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 5, 10:45 AM MST, 2 minutes earlier.

Area forecast discussion, Jun 5, 10:45 AM MST, 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1145 AM MDT Wed Jun 5 2019

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist, except in/near
showers and storms through early evening when short-lived MVFR
conditions are possible. TAF sites most likely to be impacted by
thunderstorms this afternoon/evening are KROW, KTCC, KSAF and KLVS...
and generally in that order in terms of forecast confidence.

11

&&

.PREV DISCUSSION...228 AM MDT Wed Jun 5 2019...
.SYNOPSIS...
Today will be much cooler with increased cloud cover and many areas
having a good chance at receiving some rain. Showers and storms will
first develop over the central mountain chain then flow down to
surrounding lower elevations, becoming more focused over the eastern
half of the state this evening. Some storms will be slow moving
producing locally heavy rainfall and potentially localized flash
flooding favoring the eastern half of the state and Sangre de Cristo
Mountains. Drier and warmer weather returns to end the week, albeit
the eastern plains will still see temperatures well below normal
Thursday. Roswell and Albuquerque have a chance at seeing the year's
first 100F and 90F day respectively this Saturday. Cooler
temperatures return to the eastern plains Sunday behind a backdoor
cold front.

&&

.DISCUSSION...
Today...The core of the upper low has moved into western NM and will
slowly progress over central and northeastern NM today. Scattered
showers with isolated thunder will start over the western half of the
state, spreading to the east and expanding in coverage. Moderate
instability with sfc based CAPE of 1000-2000 J/kg will exist across
the eastern plains where there is a marginal risk for isolated severe
storms this afternoon. HREF and NAM12 show afternoon storms
developing over the central mountain chain then following the low
toward the east later this evening into the TX Panhandle. Storm
motions will be slow and erratic over the northern mountains,
likely forming off bdry collisions over the eastern plains in the
evening. Locally heavy rainfall with the potential for flash flooding
will be a main concern, especially for newer burn scars in the
Sangre de Cristo Mountains. Daytime highs will be 10-15F below
normal, with most areas if not receiving rain then cloudy skies with
a good chance for at least some drizzle.

Mid-Range...The upper low slides into the TX/OK Panhandles Thursday
with warmer and drier weather filling in over New Mexico. Highs
remain well below normal across the east. Light NW flow with light
upslope flow at the sfc east of the Sangre's will allow for scattered
afternoon storms over the northern mountains Thursday. A ridge slides
squarely over NM Friday continuing the drying and warming trend.

Weekend...Saturday will be the hottest day of the forecast period
with the ridge breaking down a bit, but warmer westerlies remaining.
Roswell's first 100F day of the year is still in the forecast, with
ABQ also having a shot at the year's first 90F reading. The GFS and
ECMWF have come into much better agreement with the arrival of a
backdoor cold front swinging through the eastern plains Saturday
night into Sunday. This will bring a sharp drop in temperatures
across the eastern plains Sunday. Long range models also show some
moisture becoming trapped under a high centered over northern Mexico,
which could mean the return of terrain based afternoon storms for
the start of next week.

24/RJH

&&

.FIRE WEATHER...
The risk for critical fire weather conditions remains low through
the next several days. An upper low will makes its way across NM
today and tonight, increasing the chances for precip and elevated
humidities. Activity along and west of the Continental Divide will
favor high-based storms, with higher moisture further east. Precip
will linger in northeast NM for Thurs on the backside of the upper
low while drier/warmer weather develops in the west.

A ridge will be over NM for Fri/Sat with higher temps and Haines as
well as lower humidity. Increased winds a tad, especially over the
western zones, but will remain below critical levels. Deterministic
models have come in better alignment with a backdoor front invading
the eastern plains Sat night-Sunday. Guidance appears too light wrt
speeds behind the boundary. In collaboration with neighboring WFOs,
went above NBM/Superblend. A moist/unsettled pattern is expected to
evolve over central/eastern NM early next week. Surface moisture may
surge toward the Continental Divide, where a precip transition zone
will likely be favored. DPorter

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

33
Hazardous weather outlook, Jun 5, 2:05 AM MST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
305 AM MDT Wed Jun 5 2019

NMZ501>540-061100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
305 AM MDT Wed Jun 5 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

An upper level disturbance will produce numerous to widespread
showers and thunderstorms this afternoon favoring the central
mountain chain first, then eastern New Mexico late in the day and
evening. Storm motions will be slow producing locally heavy rainfall
with the potential for flash flooding. Areas that have been rain-
soaked and newer burn scars like Ute Park will be most at risk. A few
storms could become severe over the eastern plains with large hail,
damaging winds, and frequent lightning being the main hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time, although temperatures
will warm with the year's first 100F day possible in Roswell on
Saturday. Weather can change very rapidly. Always use the latest
forecasts, watches and warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24

In the hours before

Special weather statement, Jun 5, 10:09 AM MST, 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1109 AM MDT Wed Jun 5 2019

NMZ528-530-531-051745-
Far Northeast Highlands-Union County-Harding County-
1109 AM MDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARDING...WEST
CENTRAL UNION AND SOUTHEASTERN COLFAX COUNTIES UNTIL 1145 AM MDT...

At 1109 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Gladstone, or 27 miles north of Mosquero, moving north
at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gladstone and Yates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3606 10378 3606 10397 3632 10416 3636 10378
TIME...MOT...LOC 1709Z 172DEG 9KT 3618 10393

CA
Special weather statement, Jun 5, 10:11 AM MST, 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1111 AM MDT Wed Jun 5 2019

NMZ521-522-051745-
Sandia/Manzano Mountains-Estancia Valley-
1111 AM MDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANTA FE AND
NORTHWESTERN TORRANCE COUNTIES UNTIL 1145 AM MDT...

At 1110 AM MDT, Doppler radar was tracking a strong thunderstorm near
Edgewood, or near Moriarty, moving north at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Edgewood and Moriarty.

This includes Interstate 40 between Mile Markers 186 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3492 10606 3494 10616 3511 10624 3514 10604
TIME...MOT...LOC 1710Z 172DEG 9KT 3503 10613

CA

The radar

The Cannon AFB radar (KFDX), 161 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Harding

When
June 5, 10:47 AM MST to 10:49 AM MST
Where
Harding County, 5.7 mi SE of Yates
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
36.070, -103.830

Penny size hail reported 22 miles east-northeast of Roy.

Hail, Roosevelt

When
June 5, 1:25 PM MST to 1:34 PM MST
Where
Roosevelt County, 1.85 mi ENE of Portales Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.160, -103.380

Hail up to the size of nickels a few miles southwest of Portales.

Hail, Roosevelt

When
June 5, 1:40 PM MST to 1:45 PM MST
Where
Roosevelt County, 1.72 mi E of Portales Arpt
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
34.150, -103.380

A second thunderstorm produced hail up to the size of nickels a few miles southwest of Portales.

Thunderstorm Wind, Curry

When
June 5, 2:06 PM MST to 2:26 PM MST
Where
Curry County, 0.9 mi NE of (Cvs)cannon Afb
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
34.390, -103.310

A peak wind gust up to 66 mph was reported at Cannon AFB.

Thunderstorm Wind, Curry

When
June 5, 2:33 PM MST to 2:44 PM MST
Where
Curry County, 0.57 mi E of (Cvn)clovis Muni Airport
Measured
51 kt (59 mph) estimated gust
Reported by
AWOS
Coordinates
34.430, -103.070

A peak wind gust up to 59 mph was reported at the Clovis airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817854, 817855, 817856, 817857, 817858.